Im sorry to hear what your going through. I took care of someone who was on dialysis for 4 years but she was in her 70"s and it took a toll on her and she decided to stop dialysis and stayed home she went to sleep on the third day and went into a coma and didn't last the week. She wasn't in any visible pain but her children wanted to make sure she wasn't so the DR. put her on morphine.
My heart goes out to you and your family and my prayers are with you,
Hello, Pacifico40, and welcome to the forum. You are in a really difficult situation. Is the dialysis recent and related to his liver failure? If so, it means his body is shutting down and he really should not be kept alive by artificial means, including dialysis. Does he have a Living Will? I agree with you about quality of life. I personally have made it clear that I wouldn't want to linger and suffer when there is no hope.
Perhaps the main doctor and caseworker, along with your wife, need to get together and make clear to your FIL his exact physical status and that there is no chance of his improving, if that is the case. I assume there's no chance of a liver and kidney transplant at this point. He also needs to know that Hospice would keep him comfortable.
I hope that others here will offer their input, as well.
I am glad that your FIL is now in Hospice. They will keep him comfortable. The confusion (talk of a black room, etc.) could be hallucinations from the morphine or the result of his kidneys shutting down. When I worked for a nephrologist (kidney specialist), there were some people who would decide from time to time to skip their dialysis sessions. They would become very sick and definitely would have died if they had not started them again. Sometimes they would have to be hospitalized to get all their electrolytes back in balance. I don't recall anyone skipping more than 2 sessions, though, in a 3-session week. But as has been stated, it is really in God's hands now.
Our thoughts are with you and your family.
Pacifico, they need to keep the rails up on his bed and also give him a "fall risk" bracelet in bright orange, so that those tending to him know he is not to get up, especially on his own. If he is catheterized, one thing to look for is the urine bag. When the urine turns dark and is scant, you know the end is near.
Hi, Pacifico. If he is stable enough to be moved, he can go to a NH and receive Hospice services there. My aunt did (she died in early Dec. '08.) Too bad they have waited to get him Medicaid, but family needs to advise the SW to try to get him on it STAT. Some cities have inpatient Hospice homes and there is never a fee. I know we have at least 2 here in my city. Ask about that, also.
Okay, I think I'm confused. I was thinking that he was still in the hospital but had hospice services there. Now I'm realizing he must already be in a hospice inpatient facility. I don't understand the SW saying he has a time limit there due to insurance, as the hospices I know of are non-profit and never refuse anyone due to lack of finances or insurance. Pacifico, you need to check into this further.
Redhen, you are correct that morphine in high doses can cause hallucinations. However, when people are in end-stage, they usually need the high dose to control the pain. In this case, Pacifico's FIL doesn't seem to be upset by the hallucinations.
Pacifico, due to the change in environment, he may think he is on a trip. He has an altered state of consciousness at this point.